Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Amarillo, TX

June 13, 2017Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2017, 6:05 PM CDT for Beaver County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 6:05 PM CDT (23:05 UTC)
Expired
Jun 13, 2017, 6:40 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:06 PM CDTHAIL 1.7511 Ene Elmwood, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KAMA 132305
SVRAMA
OKC007-140000-
/O.NEW.KAMA.SV.W.0140.170613T2305Z-170614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
605 PM CDT TUE JUN 13 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Beaver County in the Panhandle of Oklahoma...

* Until 700 PM CDT

* At 604 PM CDT, a severe thunderstorm was located 11 miles northwest
  of Slapout, or 14 miles southeast of Beaver, moving northeast at 60
  mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles. 

* Locations impacted include...
  Gate, Knowles and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 10000 3656 10027 3667 10049 3700 10037
      3700 10000
TIME...MOT...LOC 2304Z 212DEG 52KT 3669 10031 

HAIL...1.50IN
WIND...70MPH
 
$$

Ward
2 follow-up statements
620 
WWUS54 KAMA 132321
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
621 PM CDT TUE JUN 13 2017

OKC007-140000-
/O.CON.KAMA.SV.W.0140.000000T0000Z-170614T0000Z/
Beaver OK-
621 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN BEAVER COUNTY...

At 620 PM CDT, a severe thunderstorm was located over Knowles, or 13
miles southwest of Englewood, moving northeast at 60 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Gate and Knowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 10000 3671 10015 3682 10037 3700 10030
      3700 10000
TIME...MOT...LOC 2320Z 212DEG 52KT 3690 10015 

HAIL...2.00IN
WIND...70MPH
 
$$

Ward
486 
WWUS54 KAMA 132340
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
640 PM CDT TUE JUN 13 2017

OKC007-132350-
/O.CAN.KAMA.SV.W.0140.000000T0000Z-170614T0000Z/
Beaver OK-
640 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3677 10000 3671 10015 3682 10037 3700 10030
      3700 10000
TIME...MOT...LOC 2337Z 212DEG 52KT 3716 9995 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:41 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 3:41 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2017

.DISCUSSION...

Focus will be on the severe weather threat later this afternoon,
mainly eastern parts of the Texas Panhandle. Main threats this
afternoon and early evening include hail around 2 inches in diameter
and 60 mph wind gusts or greater. During the time period (mainly 4pm
to 9pm) of convection, confidence is pretty strong LCL heights will
be too high to warrant a decent risk for tornadoes; however, there
is a very small chance for a tornado. Did not mention this in the
Hazardous Weather Outlook because confidence was too low for
tornadoes. Beyond that, there will be several more chances for
thunderstorms, but its too early to determine severe weather chances
with high confidence. That being said, at this time it does look
like our next chance for severe weather appears to be Thursday.
Temperatures do look to be above normal for this time of year
through the extended, with the only day close to normal high temps
being Sunday and Monday. As an example, normal high temps for this
time of year at Amarillo range in the mid to upper 80s. Amarillo is
forecast beginning tomorrow to be near 100 degrees to slightly above
100 degrees through at least Saturday.

Looking into more detail for today/early evening across eastern
parts of the Texas Panhandle:

Bulk shear values will range between 40 and 55 knots with most
unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined
with dryline orientation would suggest discrete cells initially.
Given the parameters in place, strong rotating cells are possible.
Nearly all of the Convective Available Models (CAMs) are suggesting
cells will go linear later in the evening. However, Its hard to
believe this output given all the supercell components coming into
place. The CAMs might be going linear too early. I think discrete
cells will stick around a little longer and probably through at
least 01Z. By this time storms should be on their way into Oklahoma
and then becoming more linear in nature. Models are forecasting high
values of DCAPE, and this would suggest strong outflow boundary and
more interaction with other nearby storms. This is one element I
think the CAMs might be catching onto to go more linear as cells
fire on boundaries and fill in the gaps between initial cells. As
mentioned earlier, tornado threat looks small. The combination of
near storm outflow boundary interaction, 0-1km helicity values below
100 (m^2/s^2), and high LCL heights all suggest tornado threat looks
limited at this time. Given the chance for strong updrafts, the
threat for large to giant hail will be high this afternoon and early
evening. Two inch diameter hail does not seem out of the question
for eastern parts of the Texas Panhandle. Since we will have
rotating updrafts and high values of DCAPE, I also think strong wind
speeds of at least 60 mph will be possible.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  98  65  96  67 /  20   0   5  20  10
Beaver OK                  62  97  65 100  68 /  20   0  10  10  10
Boise City OK              55  91  55  94  61 /  10   0   0   0  10
Borger TX                  66  99  68 101  70 /  20   0   5  20  10
Boys Ranch TX              59 101  62 101  66 /  10   0   0  10  10
Canyon TX                  61 100  65  97  66 /  10   0   5  20  10
Clarendon TX               65  99  67  97  68 /  60  10  10  20  20
Dalhart TX                 56  98  57  99  61 /  10   0   0   5  10
Guymon OK                  59  95  62  99  65 /  10   0   0   5  10
Hereford TX                59 101  65  99  65 /  10   0   0  10  10
Lipscomb TX                66  97  67  99  70 /  40   0  20  20  20
Pampa TX                   64  96  67  98  68 /  40   0  10  20  20
Shamrock TX                69  99  69  99  71 /  60  10  20  20  20
Wellington TX              70  99  71  99  71 /  60  10  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 13, 12:45 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CDT Tue Jun 13 2017

OKZ001>003-TXZ001>020-140545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1245 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and early evening
across eastern parts of the Panhandles. Severe weather is also
expected to develop, mainly across eastern parts of the Texas
Panhandle, or basically along and east of a line from Amarillo to
Perryton. Main threats include the possibility of hail around 2
inches in diameter and wind gusts of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Wednesday evening through
Thursday night, and again Sunday night and Monday. While strong
storms are possible with just about any activity this time of
year, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed starting around 3 pm.
Main threat area will be eastern parts of the Texas Panhandle.

Guerrero

In the hours before

Local storm report, Jun 13, 4:34 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             5 W PAMPA               35.55N 101.05W
06/13/2017  M1.00 INCH       GRAY               TX   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED ON STATE HIGHWAY 152 WEST OF
            PAMPA.

&&

EVENT NUMBER AMA1700661

14
Local storm report, Jun 13, 4:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 W PAMPA               35.55N 101.05W
06/13/2017  M0.88 INCH       GRAY               TX   STORM CHASER

            PEA TO MARBLE SIZE HAIL WITH NICKEL MIXED IN AT 152 AND
            PRICE IN PAMPA

&&

EVENT NUMBER AMA1700662

TLH
Local storm report, Jun 13, 5:13 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             GROOM                   35.20N 101.11W
06/13/2017  M1.00 INCH       CARSON             TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1700663

TLH
Local storm report, Jun 13, 5:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 NNW MIAMI             35.81N 100.70W
06/13/2017  M1.75 INCH       ROBERTS            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1700664

TLH
Local storm report, Jun 13, 6:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CANADIAN                35.91N 100.38W
06/13/2017  E2.50 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

            TENNIS BALL SIZED HAIL REPORTED AT 555 PM .

&&

EVENT NUMBER AMA1700665

WEBER
Local storm report, Jun 13, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 E PERRYTON           36.39N 100.62W
06/13/2017  E1.50 INCH       OCHILTREE          TX   PUBLIC

            PING PONG BALL SIZED HAIL REPORTED 10 MILES EAST OF
            PERRYTON.

&&

EVENT NUMBER AMA1700666

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:22 PM CDTSevere Thunderstorm WarningAMABeaver68 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningAMABeaver55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.